Advocate Lutheran General Hospital Park Ridge, IL, United States
Sufyan AbdulMujeeb, DO1, Essam Quraishi, MD2, Rehma Qazi, 3 1Advocate Lutheran General Hospital, Park Ridge, IL; 2GI and Liver Consultants, Irvine, CA; 3Other, Park Ridge, IL
Introduction: Turmeric is a prominent herb mostly favored in Asian and South Asian communities. It is derived from the roots of curcuma longa plant. It is thought to have anti-inflammatory and antineoplastic properties. Some studies have also hypothesized that it may be protective against non-alcoholic fatty liver disease (NAFLD) and other hepatotoxic agents. However, we present a case of fulminant hepatitis associated with turmeric.
Case Description/Methods: A 36-year-old male was admitted to the hospital for yellow discoloration of the skin, eyes, and urine for one week duration. He denied any alcohol, or other prescription drug use except for over-the-counter turmeric supplements. His labs were significant for AST 1013 U/L, ALT 3300 U/L, total bilirubin 17.2 mg/dL. Ultrasound of the liver and CT scan of the abdomen did not reveal any significant hepatic or biliary abnormality. Viral and autoimmune hepatitis panels have also returned unremarkable. Liver biopsy revealed acute cholestatic hepatitis, consistent with findings of drug-induced liver injury
Discussion: Curcumin is considered to be the active component of turmeric that possesses anti-inflammatory and antineoplastic properties. In addition to popularly being used as a spice in preparation of every-day food, it has also been prominently used to treat various medical conditions including digestive and respiratory diseases for centuries. Its overall tolerability is thought to be safe and many people consume it as a dietary supplement to prevent various neurological, autoimmune, and cardiovascular diseases. In 2019, several cases of turmeric-induced hepatitis (TIH) have surfaced from Italy. A comprehensive study of all the cases from Italy and other isolated reported cases have confirmed a potential link between curcumin and liver injury. However, it is hypothesized that usage of other additives to increase the bioavailability of curcumin may have a role in causing liver injury. Exact product used by our patient is not known and it is uncertain whether any additives were involved. Due to resolution of symptoms after cessation of turmeric, it is safe to assume this was the case of TIH. Given conflicting hepatoprotective and hepatotoxic effects of turmeric, further research is needed to determine whether it is directly associated with turmeric or if additives added to increase its bioavailability may have a role to play.
Sufyan AbdulMujeeb indicated no relevant financial relationships.
Essam Quraishi indicated no relevant financial relationships.
Rehma Qazi indicated no relevant financial relationships.
Sufyan AbdulMujeeb, DO1, Essam Quraishi, MD2, Rehma Qazi, 3. P0846 - Turmeric-Induced Fulminant Hepatitis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.